Alert archive / Mississippi / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 179, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Nov 28, 2016, 4:43 PM CST for Itawamba County, Monroe County, Mississippi. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 28, 2016, 4:43 PM CST (22:43 UTC)
- Expired
- Nov 28, 2016, 5:06 PM CST
- In force
- 23 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Itawamba County, MS, Monroe County, MS
The radar
The Columbus AFB radar (KGWX), 31 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 28, 4:45 PM CST | TSTM WND DMG | 5 Ne Amory, MS | MULTIPLE TREES DOWN BETWEEN AMORY AND SMITHVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 10.7 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 729 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 605 m²/s²
- 0-3 km storm-relative helicity
- 596 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
868
WUUS54 KMEG 282243
SVRMEG
MSC057-095-282330-
/O.NEW.KMEG.SV.W.0179.161128T2243Z-161128T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
443 PM CST MON NOV 28 2016
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL MONROE COUNTY IN NORTHEASTERN MISSISSIPPI...
SOUTHERN ITAWAMBA COUNTY IN NORTHEASTERN MISSISSIPPI...
* UNTIL 530 PM CST
* AT 443 PM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR EVERGREEN...
OR 8 MILES SOUTH OF FULTON...MOVING NORTHEAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
FULTON...SMITHVILLE...TREMONT...EVERGREEN...NEW SALEM...CLAY...
TILDEN...ABNEY...EASTMAN...JACINTO...CARDSVILLE...BOUNDS
CROSSROADS...TURON AND CADAMY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3414 8820 3402 8845 3414 8855 3419 8854
3442 8816
TIME...MOT...LOC 2243Z 237DEG 49KT 3414 8844
HAIL...<.75IN
WIND...60MPH
$$2 follow-up statements
317
WWUS54 KMEG 282256
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
456 PM CST MON NOV 28 2016
MSC057-095-282330-
/O.CON.KMEG.SV.W.0179.000000T0000Z-161128T2330Z/
MONROE MS-ITAWAMBA MS-
456 PM CST MON NOV 28 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CST
FOR NORTHEASTERN MONROE AND SOUTHEASTERN ITAWAMBA COUNTIES...
AT 456 PM CST...A SEVERE THUNDERSTORM WAS LOCATED OVER TREMONT...OR 8
MILES EAST OF FULTON...MOVING NORTHEAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
SMITHVILLE...NEW SALEM...TURON...CARDSVILLE AND CADAMY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3414 8820 3402 8845 3410 8846 3417 8841
3421 8819
TIME...MOT...LOC 2256Z 237DEG 49KT 3424 8826
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$201
WWUS54 KMEG 282306
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
506 PM CST MON NOV 28 2016
MSC057-095-282316-
/O.CAN.KMEG.SV.W.0179.000000T0000Z-161128T2330Z/
MONROE MS-ITAWAMBA MS-
506 PM CST MON NOV 28 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MONROE AND
SOUTHEASTERN ITAWAMBA COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS
BEEN CANCELLED.
LAT...LON 3414 8820 3402 8845 3410 8846 3417 8841
3421 8819
TIME...MOT...LOC 2304Z 237DEG 49KT 3432 8811
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 28, 2:58 PM CST, 1 hour 45 minutes earlier.
Area forecast discussion, Nov 28, 2:58 PM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
258 PM CST Mon Nov 28 2016
.DISCUSSION...
Currently...A potent shortwave is pushing through the Arklatex.
Diffluent flow across the region is helping to create tremendous
lift which is resulting in widespread heavy rain. Poor lapse rates
and little surface based instability is resulting in little if
any thunder for the time being. A 995 mb mesolow has developed just
NW of Memphis in the Delta. This feature has created a very strong
pressure gradient across the Delta from the low to the south into
NW Mississippi. Many places have reported gusts over 50 mph with
trees down. This feature is forecast to track east northeast
across West Tennessee and continue to enhance surface winds as it
does so. Winds will probably will not be quite as strong outside
of the flat Delta though. A wind advisory will continue for much
of West Tennessee and North Mississippi through 6 pm. Areas to
the west of the line of strongest radar echoes....just east of a
Dyersburg through Memphis to Tallahatchie county line...have seen
winds shift to the west and start to diminish. Will be cancelling
the wind advisory for areas west of this line with forecast
issuance.
Heavy rain could cause some flooding of low lying areas especially
with leaves clogging drains.
This afternoon into early this evening...As the shortwave
continues to approach there could be some intensification of the
activity as it move east. The mesolow could also advect some
higher dewpoints into North Mississippi. Part of the problem is
that the winds in advance of the line are SE and the dewpoints in
that source region are not terribly high, maybe upper 50s. As a
result confidence in severe weather is decreasing. The enhanced
risk has been pulled from the region while a slight risk remains
for much of West Tennessee and North Mississippi along and east of
the line. If any stronger updrafts can develop and tap the
stronger winds aloft then perhaps a few bowing segments are
possible...mainly over Northeast Mississippi through about 00z.
Otherwise the main story really has been the gradient winds
produced by the mesolow.
Remainder of tonight...Rain and any thunderstorms will quickly
exit this evening early this evening with skies clearing from the
west. Temps will cool into the upper 40s and lower 50s. Model
soundings are showing a strong inversion developing with a
saturated layer near the ground. Winds will drop off quite a bit
and skies will clear. This combined with a wet ground may produce
patchy fog.
Tuesday...The main upper trough remains to the west and the Mid-
South will be between systems. Mild southerly flow will result in
much above normal temperatures in the lower 70s with a good deal
of sunshine.
Tuesday night and Wednesday...The next shortwave rotates around
the main trough positioned over the central states. This feature
will fire up showers and thunderstorms along the old
boundary...from todays activity...just southeast of our area.
Those showers and thunderstorms will push north into at least part
of our area as a surface wave moves along the stalled boundary.
Northeast Mississippi stands the best chance of seeing showers and
thunderstorms with chances diminishing to the NW. A few storms
could be strong across Northeast Mississippi since some
instability is depicted across the area though the best chance for
severe weather will probably remain SE of our forecast area.
After the shortwave kicks east cooler and drier air start to push
in from the west.
Thursday and Friday...High pressure builds in with seasonably
cool weather. Highs in the 50s and lows in the 30s.
Saturday through Monday...Looks unsettled during this time frame.
The 12z ECMWF moves a significant system into the region this
weekend while GFS cut off an upper low over Mexico and then ejects
it early next week. Will look for some more consistency in future
runs to pinpoint rain chances but for now will go with chance pops
through the period.
SJM
&&
.AVIATION...
18Z TAFs
Primary aviation concern is low level non-convective wind shear
and surface wind speeds prior to arrival of TSRA. CKM and UTA
reported gusts in excess of 40KT earlier this morning, while post
TSRA winds in south central AR were slightly weaker at 30 to 40KT.
Regarding timing of TSRA into MEM, HRRR and RAP models have dialed
back timing just a bit, around 21Z.
Primary change with the 18Z TAFs was to include LIFR cigs and vsby
at most terminals for the late overnight. NAM Bufr and RAP soundings
both depicted a steep moist inversion developing below FL003 toward
12Z, with moisture-laden southerly winds off the deck lifting over
the shallow and cooler near-surface air. The stronger winds aloft
should mix down by midmorning, returning VFR.
PWB
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...Wind Advisory until 6 PM CST this evening for Alcorn-Benton MS-
Calhoun-Chickasaw-Itawamba-Lafayette-Lee MS-Marshall-Monroe-
Panola-Pontotoc-Prentiss-Quitman-Tallahatchie-Tate-Tippah-
Tishomingo-Union-Yalobusha.
TN...Wind Advisory until 6 PM CST this evening for Benton TN-Carroll-
Chester-Crockett-Decatur-Fayette-Gibson-Hardeman-Hardin-
Haywood-Henderson-Henry-Madison-McNairy-Weakley.
&&Hazardous weather outlook, Nov 28, 3:26 PM CST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 326 PM CST MON NOV 28 2016 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-292330- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 326 PM CST MON NOV 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK RISK OF SEVERE THUNDERSTORMS THROUGH EARLY THIS EVENING EAST OF A JACKSON TENNESSEE TO OXFORD MISSISSIPPI LINE. THE PRIMARY THREAT IS DAMAGING WINDS. A WIND ADVISORY IS IN EFFECT UNTIL 6 PM CST EAST OF A JACKSON TENNESSEE TO OXFORD MISSISSIPPI LINE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FEW STRONG STORMS ARE POSSIBLE TUESDAY NIGHT OVER NORTHEAST MISSISSIPPI. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. SJM
In the hours before
Local storm report, Nov 28, 1:28 PM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
128 PM CST MON NOV 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM NON-TSTM WND DMG 3 W SOUTHEAST MEMPHIS 35.07N 89.94W
11/28/2016 SHELBY TN BROADCAST MEDIA
LARGE TREE DOWN ON CAR.
&&
AJCLocal storm report, Nov 28, 1:30 PM CST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
130 PM CST MON NOV 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM NON-TSTM WND DMG SOMERVILLE 35.24N 89.35W
11/28/2016 FAYETTE TN BROADCAST MEDIA
LARGE POWER LINES DOWN ACROSS HIGHWAY 64
&&
AJCLocal storm report, Nov 28, 1:41 PM CST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
141 PM CST MON NOV 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM NON-TSTM WND DMG ATOKA 35.45N 89.77W
11/28/2016 TIPTON TN BROADCAST MEDIA
TREES DOWN ALONG MUDVILLE RD. IN ATOKA.
&&
AJCLocal storm report, Nov 28, 2:30 PM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
230 PM CST MON NOV 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM NON-TSTM WND DMG 4 W SOUTHEAST MEMPHIS 35.07N 89.95W
11/28/2016 SHELBY TN BROADCAST MEDIA
LARGE TREE DOWN AT HOUSE ON GOODHAVEN DRIVE NEAR THE
MEMPHIS AIRPORT. TIME IS ESTIMATED.
&&
AJCSpecial weather statement, Nov 28, 4:05 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
405 PM CST MON NOV 28 2016
MSZ015>017-023-024-282230-
LEE MS-ITAWAMBA MS-CHICKASAW MS-PONTOTOC MS-MONROE MS-
405 PM CST MON NOV 28 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 430 PM CST FOR...
LEE COUNTY IN NORTHEASTERN MISSISSIPPI...
SOUTHWESTERN ITAWAMBA COUNTY IN NORTHEASTERN MISSISSIPPI...
CHICKASAW COUNTY IN NORTHEASTERN MISSISSIPPI...
EASTERN PONTOTOC COUNTY IN NORTHEASTERN MISSISSIPPI...
WESTERN MONROE COUNTY IN NORTHEASTERN MISSISSIPPI...
AT 404 PM CST...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 50
MPH WAS LOCATED NEAR HOUSTON.
VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN LEE...SOUTHWESTERN ITAWAMBA...CHICKASAW...EASTERN PONTOTOC
AND WESTERN MONROE COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3381 8872 3381 8893 3375 8893 3375 8903
3374 8904 3374 8915 3436 8895 3436 8839
3368 8859 3368 8872
TIME...MOT...LOC 2204Z 237DEG 86KT 3387 8895Special weather statement, Nov 28, 4:25 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
425 PM CST MON NOV 28 2016
MSZ016-017-023-024-282330-
LEE MS-ITAWAMBA MS-CHICKASAW MS-MONROE MS-
425 PM CST MON NOV 28 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 530 PM CST FOR...
SOUTHEASTERN LEE COUNTY IN NORTHEASTERN MISSISSIPPI...
SOUTHERN ITAWAMBA COUNTY IN NORTHEASTERN MISSISSIPPI...
EAST CENTRAL CHICKASAW COUNTY IN NORTHEASTERN MISSISSIPPI...
MONROE COUNTY IN NORTHEASTERN MISSISSIPPI...
AT 424 PM CST...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 50
MPH WAS LOCATED NEAR NEW WREN...OR NEAR OKOLONA.
VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN SOUTHEASTERN LEE...SOUTHERN ITAWAMBA...EAST CENTRAL
CHICKASAW AND MONROE COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3367 8849 3368 8850 3368 8872 3381 8872
3381 8875 3416 8871 3424 8819 3375 8825
3375 8832 3370 8835 3368 8838 3369 8839
3367 8842
TIME...MOT...LOC 2224Z 237DEG 72KT 3392 8870The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 28, 11:03 AM CST | Special Weather Statement | MEG | Coahoma, Quitman, Tunica | 72 min |
| Nov 28, 12:00 PM CST | Special Weather Statement | MEG | DeSoto | 60 min |
| Nov 28, 12:14 PM CST | Special Weather Statement | MEG | Coahoma, Quitman, Tunica | 61 min |
| Nov 28, 12:59 PM CST | Special Weather Statement | MEG | DeSoto, Panola, Tate | 46 min |
| Nov 28, 4:05 PM CST | Special Weather Statement | MEG | Chickasaw, Lee | 25 min |
| Nov 28, 4:25 PM CST | Special Weather Statement | MEG | Monroe | 65 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.